Tennessee, 2018

Tornado and Damaging Winds in Tennessee, November 6, 2018

November 6, 2018 · NWS HUN · 3 events in 2 counties and zones

A line of strong to severe thunderstorms moved east through across all of southern middle Tennessee during the early morning hours of the 6th. A significant tornado developed in northern Franklin County producing damage in the Estill Springs/Decherd areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms moved east through across all of southern middle Tennessee during the early morning hours of the 6th. A significant tornado developed in northern Franklin County producing damage in the Estill Springs/Decherd areas. There were were also a few other reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 5, 11:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Nov 5, 11:21 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1121 PM CST Mon Nov 5 2018

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 920 PM CST Mon Nov 5 2018

Squall line is coming more together now across west TN into NE MS
this Mon evening. Developing line is still fairly linear at this
point, although as the QLCS becomes more organized over the next
couple of hrs, it should begin to show more bowing segments as the
airmass continues to destabilize. Tornado Watches are in effect
across portions of west/mid TN into north MS and will likely be
issued for the cntrl TN Valley in the next hr or so. Main wx threats
with the oncoming squall line continue to be damaging winds, large
hail and tornadoes. The line should make its way across the area thru
the overnight period and begin to exit NE AL heading into the
daytime hrs Tue. Trailing cold front will also make its way thru the
area shorty after the squall line, exiting NE AL to the east Tue
morning. The wx should quickly improve in the wake of the frontal
passage Tue morning, with rainfall tapering off just in time for
Election Day. Only major change to the ongoing forecast was to have
POPs mirror the movement of the squall line to the east during the
overnight period.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 310 PM CST Mon Nov 5 2018

Shower activity will quickly end from west to east across our eastern
areas after daybreak Election Day Tuesday, as the QLCS and front head
east of the region. Air temperatures behind the front are not that
much colder, with highs on Tuesday rising to around 70. This also big
picture wise will help tamp down overall storm strength.

In a trough dominated mid/upper level pattern into the midweek across
the greater North American domain, another system forming to our west
will bring more chances of showers for the midweek. Upglide and
moisture with this next system, along with minimal shear could bring
an isolated thunderstorm in as well. Cooler air filtering in from the
west will result in a cooler mid week, with high temperatures only in
the low/mid 60s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 310 PM CST Mon Nov 5 2018

The extended portion of the forecast begins Wednesday night with a
disturbance moving through relatively zonal H5 flow. This will have
sparked some shower activity across the area during the day
Wednesday, with activity tapering off from NW to SE through the day.
Lows Thursday morning will bottom out in the lower/middle 40s before
yet another disturbance affects the area later in the day. This lobe
of vorticity will precede a deepening H5 trof diving SE from the
Upper MidW. While scattered showers are possible Thursday, a more
widespread rain event arrives the next day as the upper trof deepens
and becomes negatively tilted across the Great Lakes. A sfc low will
strengthen across the OH Valley and drag a cold front across the area
late in the day Friday, bringing upwards of 0.75" of rainfall to the
region once again.

High pressure at the sfc builds into the area for the weekend, with
dry and unseasonably cold temperatures expected. After daytime highs
Friday only topping out in the lower/middle 50s, lows Saturday
morning will fall into the lower to middle 30s. Some moderation of
temps is expected by Saturday afternoon with highs climbing into the
lower 50s. A colder morning is expected Sunday morning with
temperatures at or slightly below freezing. As a result, widespread
frost is expected both mornings, with the potential for a Freeze
Warning possible Sunday morning (as of this moment). Will continue to
monitor this threat and will issue appropriate products as necessary
as the window of time for that nears.

Beyond the weekend, another (mostly dry) cold front will push through
the area on Monday, with another sfc high building into the area from
the NW. Have only included SCHC PoPs for this time period for now,
but this may need adjusting as we head through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1121 PM CST Mon Nov 5 2018

Squall line will move ewd across north AL heading into the overnight
hrs, and impact the KMSL terminal around 06-07Z and the KHSV airport
near 08-10Z. Reduced cigs/vis are likely within this line of tsra,
along with vrb winds gusting near 40kt at times. The line will then
move east of NE AL by Tue morning along with the passage of a cold
front, with cloud cover diminishing across the area. South winds
around 15-17kt with higher gusts ahead of the front will also
diminish with the passage of the front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...RSB
LONG TERM...12
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 5, 3:14 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
314 PM CST Mon Nov 5 2018

ALZ001>010-016-TNZ076-096-097-061200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
314 PM CST Mon Nov 5 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of strong to severe thunderstorms will move across the
Tennessee Valley late tonight through early Tuesday morning. Isolated
severe storms may also develop ahead of this line late this evening.
Widespread damaging winds of 60 to 70 MPH are likely and a few
tornadoes are possible. A lesser chance for large hail is also
possible. The threat for severe storms will be highest for northern
and western portions of the area.

Storms will exit the area quickly to the east by sunrise or shortly
thereafter in northeastern Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Cold temperatures will filter into the area for late this week, with
the potential for widespread frost and freezing temperatures
Saturday and especially Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested tonight into early Tuesday morning.

12

In the hours before

Local storm report, Nov 5, 11:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1134 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     1 E WATERLOO            34.92N 88.06W
11/05/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY RD 14 NEAR COUNTY RD 1.

&&

KDW
Local storm report, Nov 6, 12:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 AM CST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     TSTM WND DMG     9 NW UNDERWOOD-PETERSVI 34.98N 87.81W
11/05/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            CAMPER TRAILERS WERE BLOWN OVER AT HIGHWAY
            157 NEAR CR 141.

&&

KULA
Local storm report, Nov 6, 12:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 AM CST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND DMG     9 NW UNDERWOOD-PETERSVI 34.96N 87.81W
11/05/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN AT CR 85 AND CR 261.

&&

The radar

The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Moore

When
November 6, 1:00 AM CST
Where
Moore County, 0.56 mi W of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.300, -86.330

Trees were knocked down at Pleasant Hill Road at Jacey Lane.

Thunderstorm Wind, Moore

When
November 6, 1:05 AM CST
Where
Moore County, 1.13 mi E of Marble Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.200, -86.310

A tree was knocked down and partially blocked state highway 50 near the Franklin County Line.

Tornado, Franklin

When
November 6, 1:16 AM CST to 1:26 AM CST
Where
Franklin County, 1.64 mi WNW of Owl Hollow to 0.76 mi NE of Wilder Chapel
Rating
EF2
Path length
15.59 mi
Path width
500 yd
Continued into
Coffee, Tn (OHX)
Reported by
NWS Storm Survey
Coordinates
35.208, -86.207

A tornado touched down on the southern periphery of Tims Ford Lake on Awalt Drive, snapping and uprooting a few hardwood trees. It then crossed Tims Ford Lake, snapping more trees on the northeastern shore along Ridgefield Circle. Moving northeast, the tornado downed additional trees onto carports and|uprooted small hardwood trees in the Eastbrook community. The tornado continued moving northeast, skipping across U.S. Highway 41 and snapping and uprooting hardwood trees along Peabody and Decherd Estill Roads. The tornado had increased to EF-1 intensity at this point. The tornado rapidly intensified about 2 miles SE of Estill Springs as it crossed Aedc Road. The survey team found widespread damage to homes and hardwood trees in the Penile Hill and Allred Roads area. Homes here lost most if not all of their roof material, and large 3-4 foot diameter trees were snapped. The worst home damage occurred here, with walls collapsing on a well-built single family home. This was the highest rated damage along the path, topping out at 130 mph, and measuring about 500 yards wide. The tornado continued producing sporadic damage as it moved northeast, crossing Monroe Floyd Road. A well-constructed barn was stripped of its roof at this location, along with several outbuildings that were destroyed. Path width at this point was about 300 yards wide. The tornado strengthened once again as it approached Gum Creek and Knight Roads. At this location, a single-wide mobile home was rolled from its original location, heavily damaging the frame. Damage was also sustained to several homes in this area, with numerous power poles snapped. Grain silos were destroyed and debris scattered for several hundred yards at this site along the path. Damage in this location before tracking into Coffee County retained its EF-2 status, demolishing barns, rolling and destroying mobile homes, and snapping and uprooting numerous large hardwood trees and power poles. Debris was strewn several hundred yards from silos and grain bins in these locations, sustaining 120 mph winds. The tornado then crossed into Coffee County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyThe tornado archive for Tennessee, 2018Warnings in Tennessee, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785067, 785068, 785066.